Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2020, 6:49 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 26 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:49 PM EDT (22:49 UTC)
- Expired
- May 24, 2020, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:56 PM EDT | TSTM WND DMG | 2 S Fieldale, VA | TREE AND POWER LINES DOWN ON PROVIDENCE LANE. |
| May 24, 7:03 PM EDT | TSTM WND DMG | 1 Sw Martinsville Airpo, VA | TREE DOWN ACROSS JOSEPH MARTIN HIGHWAY. |
| May 24, 7:05 PM EDT | TSTM WND DMG | Martinsville City, VA | MULTIPLE TREES REPORTED BLOWN DOWN IN THE CITY OF MARTINSVILLE. |
| May 24, 7:13 PM EDT | TSTM WND DMG | 2 W Ridgeway, VA | TREE DOWN ON LEE FORD CAMP ROAD, BLOCKING THE ROAD. |
| May 24, 7:20 PM EDT | TSTM WND DMG | 1 E Ridgeway, VA | TREE DOWN ACROSS ROAD. |
| May 24, 7:23 PM EDT | TSTM WND DMG | 2 Sse Ridgeway, VA | TREE DOWN ON KINGS MILL ROAD IN RIDGEWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WUUS51 KRNK 242249
SVRRNK
VAC089-690-242315-
/O.NEW.KRNK.SV.W.0049.200524T2249Z-200524T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
649 PM EDT Sun May 24 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Martinsville in south central Virginia...
Southern Henry County in south central Virginia...
* Until 715 PM EDT.
* At 649 PM EDT, a severe thunderstorm was located over Villa
Heights, or near Martinsville, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Martinsville...
Axton...
Spencer...
Villa Heights...
Chatmoss...
Collinsville...
and Horse Pasture.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3664 8005 3664 8006 3668 7993 3677 7990
3667 7968 3654 7987 3654 7995
TIME...MOT...LOC 2249Z 308DEG 17KT 3668 7992
HAIL...1.00IN
WIND...60MPH
$$
DS1 follow-up statement
759
WWUS51 KRNK 242314
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT Sun May 24 2020
VAC089-690-242322-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-200524T2315Z/
City of Martinsville VA-Henry VA-
714 PM EDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY COUNTY AND THE
CITY OF MARTINSVILLE WILL EXPIRE AT 715 PM EDT...
The original storm which prompted the warning has weakened below
severe limits, and no longer poses an immediate threat to life or
property. Therefore, the warning will be allowed to expire. However
another severe thunderstorm warning has been issued for additional
develop in and around the area of the original warning.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Henry County and the City of Martinsville until 745 PM EDT.
LAT...LON 3664 8005 3664 8006 3668 7993 3677 7990
3667 7968 3654 7987 3654 7995
TIME...MOT...LOC 2312Z 308DEG 17KT 3662 7982
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 24, 3:01 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Sun May 24 2020 .SYNOPSIS... A weak cold front will extend from Pennsylvania into the Carolinas tonight and Monday. High pressure will cover the region Tuesday and Wednesday with a continued daily chance of thunderstorms, especially in the mountains. Another cold front crosses the area Friday and Saturday with more precipitation. && .NEAR TERM /THROUGH MONDAY/... As of 250 PM EDT Sunday... Upper ridging over the western Atlantic will lead to rising 500MB heights over the Carolinas and Mid Atlantic states tonight and Monday. Surface winds have turned to the northeast behind a backdoor cold front that had reached the Roanoke and New River Valleys. Bufkit showed a shallow stable layer that stays below 850MB. A the leading edge of a layer of low cloud behind the front had filled in over Buckingham and Appomattox counties and was approaching Lynchburg. These clouds will continue to advance tonight and fill in much of the area east of the Blue Ridge by morning. Surface winds already easterly well out ahead of that stratus. So the localized upslope along the Blue Ridge in combination with that subtle short wave that is sparking the current thunderstorms in West Virgina may lead to isolated thunderstorms, but expect better coverage from BLF to TNB where the back door front is providing more surface convergence and the environment is more unstable. The low clouds in the foothills and piedmont will dissipate during the morning. Expecting enough sun in the afternoon to bring temperatures into the 70s. Isolated to scattered thunderstorms in the afternoon will be confined to west of the wedge, mainly west and south of Bluefield and Boone. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM EDT Sunday... An upper ridge will sit along the east coast and drive moisture into the area, mostly in the mountains in the western section of the CWA. Daily chances for thunderstorms in this period, with best potential for formation in the mountains of NW NC and SW VA on Tuesday and Wednesday. A small wave will track north from the Gulf along the flow from the ridge, bringing wider chances at showers and storms Thursday for the entire area. It will feel quite springlike this period, with highs in the 70s and lows in the 50s/60s. It will still feel humid as we still try to dry out from last week's soak. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 200 PM EDT Sunday... The upper level ridge over the eastern part of the country combined with a Bermuda high off the coast will keep a warm and moist flow of air over the Appalachians and central mid Atlantic region through the end of the week. With a good supply of deep moisture will have to watch for the potential of heavy rainfall. Ensemble guidance indicates that the upper ridge will be flattening in time, which will allow a weak front to sag into the area and continue our chances for showers/thunderstorms into the weekend. High pressure will finally start to build down from the upper midwest with the promise of some drier conditions heading into the first part of next week. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 245 PM EDT Sunday... scattered to numerous thunderstorms will continue in the mountains of Virginia, North Carolina and West Virginia this afternoon and evening. Airports that get impacted by any of these storms will have MVFR ceilings and visibility. For now have left mention of thunderstorms out of KLYH and KDAN since a bulk of the storms are expected to remain to their west. A weak backdoor cold front will push into the central Appalachians tonight. This will allow for the leading edge of a shield of stratus that was just east of KLYH to advance into KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR overnight with MVFR to IFR fog. Minimal improvement is expected before the 18Z end of the TAF forecast period Monday. Above average confidence in winds, ceilings tonight and timing of thunderstorms this afternoon and evening. Average confidence on visibility. Extended Aviation Discussion... Upper-level ridging will dominate the Mid-Atlantic region this week. Showers and storms with MVFR conditions are possible mainly in the afternoon/evening. No widespread or long term periods of inclement weather are expected at this time. fog with IFR-LIFR visibilities in the mornings with brief and isolated sub-VFR ceilings/visibilities is expected each overnight. A cold front comes through the area on Friday and Saturday bringing a more widespread chance of precipitation and MVFR or lower flight conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...VFJ LONG TERM...MBS/VFJ AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 AM EDT Sun May 24 2020 NCZ005-006-VAZ033>035-043>047-058-059-251100- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 251100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon along a weak backdoor cold front entering the region from the northeast around midday. Soil conditions across the entire region are totally saturated from recent excessive rainfall. Creeks, streams, and rivers are still well above normal levels in many areas. Thunderstorms that produce heavy rain and/or move slowly could quickly result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports during the afternoon and evening hours. RAB
In the hours before
Special weather statement, May 24, 5:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 528 PM EDT Sun May 24 2020 VAZ013-014-242215- Pulaski-Montgomery- 528 PM EDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD... At 528 PM EDT, a strong thunderstorm was located over Radford, moving north at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Radford... Claytor Dam... Fairlawn... Walton... Graysontown... and Childress. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3708 8049 3704 8060 3716 8071 3719 8053 TIME...MOT...LOC 2128Z 160DEG 9KT 3712 8059 PC
Special weather statement, May 24, 5:35 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Sun May 24 2020
VAZ017-032-033-043-242215-
Henry-Franklin-Patrick-Floyd-
535 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD...NORTHERN HENRY...NORTHEASTERN PATRICK AND
FRANKLIN COUNTIES...
At 535 PM EDT, strong thunderstorms were clustered over Ferrum,
moving north at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Endicott...
and Collinsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3680 7966 3670 7994 3682 8022 3703 8027
3712 7970
TIME...MOT...LOC 2135Z 164DEG 7KT 3695 8000
PCSpecial weather statement, May 24, 5:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 540 PM EDT Sun May 24 2020 VAZ016-017-032-242215- Patrick-Floyd-Carroll- 540 PM EDT Sun May 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FLOYD...EASTERN CARROLL AND WEST CENTRAL PATRICK COUNTIES... At 540 PM EDT, strong thunderstorms were clustered over Gladesboro, or near Fancy Gap, moving southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hillsville... Fancy Gap... Dugspur... Laurel Fork... Meadows Of Dan... Gladesboro... and Woodlawn. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3673 8040 3657 8062 3677 8081 3691 8062 TIME...MOT...LOC 2140Z 318DEG 20KT 3671 8060 PC
Special weather statement, May 24, 5:44 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 544 PM EDT Sun May 24 2020 NCZ003-004-242230- Stokes-Surry- 544 PM EDT Sun May 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SURRY AND STOKES COUNTIES... At 543 PM EDT, strong thunderstorms were clustered over Hanging Rock State Park, or over Danbury, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Pilot Mountain... Walnut Cove... Danbury... Francisco... Sandy Ridge... King... and Pine Hall. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3627 8048 3650 8048 3651 8003 3626 8005 TIME...MOT...LOC 2143Z 274DEG 28KT 3640 8026 PC
Special weather statement, May 24, 6:25 PM EDT, 24 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 625 PM EDT Sun May 24 2020 VAZ032-033-043-242300- Henry-Franklin-Patrick- 625 PM EDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...NORTHEASTERN PATRICK AND SOUTH CENTRAL FRANKLIN COUNTIES... At 625 PM EDT, a strong thunderstorm was located over Philpott Dam, or over Bassett, moving southeast at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Bassett... Oak Level... Sanville... Stanleytown... Philpott Dam... and Fairy Stone State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3680 8014 3691 8004 3683 7983 3665 8004 TIME...MOT...LOC 2225Z 314DEG 10KT 3678 8002 DS
Special weather statement, May 24, 6:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT Sun May 24 2020
WVZ042-242315-
Mercer-
645 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER COUNTY...
At 645 PM EDT, a strong thunderstorm was located over Pinnacle Rock
State Park, or near Bluefield, moving west at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bramwell...
Montcalm...
Pinnacle Rock State Park...
Coaldale...
and Sandlick.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3739 8133 3736 8120 3726 8121 3727 8128
3729 8131 3734 8136
TIME...MOT...LOC 2245Z 111DEG 5KT 3733 8128
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:44 PM EDT | Special Weather Statement | RNK | Carroll, Floyd | 91 min |
| May 24, 2:50 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 40 min |
| May 24, 3:26 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Roanoke, City of Covington | 34 min |
| May 24, 3:59 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 24, 4:21 PM EDT | Special Weather Statement | RNK | Carroll | 24 min |
| May 24, 4:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| May 24, 4:51 PM EDT | Special Weather Statement | RNK | Carroll | 39 min |
| May 24, 4:54 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 36 min |
| May 24, 5:11 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| May 24, 5:17 PM EDT | Special Weather Statement | RNK | Montgomery | 43 min |
| May 24, 5:28 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| May 24, 5:35 PM EDT | Special Weather Statement | RNK | Franklin | 40 min |
| May 24, 5:40 PM EDT | Special Weather Statement | RNK | Carroll | 35 min |
| May 24, 5:47 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 2 hr |
| May 24, 6:00 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin | 4 hr |
| May 24, 6:25 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| May 24, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 29 min |
| May 24, 6:39 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, City of Martinsville | 12 hr |
| May 24, 6:59 PM EDT | Special Weather Statement | RNK | Henry | 31 min |
| May 24, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 34 min |
| May 24, 7:23 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| May 24, 7:33 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| May 24, 7:43 PM EDT | Special Weather Statement | RNK | City of Martinsville | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.